Texas, 2003

Tornadoes and Hail in Texas, June 3, 2003

June 3, 2003 · NWS LUB · 43 events in 10 counties and zones

35 hail, 5 tornado, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
$12 million
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 2:34 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 3, 2:34 PM CST, 10 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT TUE JUN 03 2003

DAY ONE...
SLIGHT STRENGTHENING OF NORTHWESTERLY FLOW ALOFT PROGGED BY MORNING
SHORT RANGE MODELS SUPPORTED BY LATEST UA DATA AND WV IMAGERY. IN
FACT...WEAK MID-LEVEL WAVE WAS NOTED IN WV IMAGERY OVER NRN NM THIS
MORNING. HOWEVER...RUC APPEARS TO BE THE ONLY MODEL THAT HAS HANDLED
THE EVOLUTION OF LOW-LEVEL WX FEATURES REASONABLY WELL. AS OF
MID-AFTERNOON...AN INVERTED SURFACE TROUGH WAS ORIENTED ACROSS
EASTERN NM WITH PERHAPS A MESO-LOW SITUATED BETWEEN TCC AND CVS. A
SWD MOVING COLD FRONT STRETCHED FROM THE ERN NM MESO-LOW ACROSS THE
EXTREME SRN TX PANHANDLE...FROM NEAR HEREFORD TO SOUTH OF CDS.
MEANWHILE...A WARM FRONT NEARLY BI-SECTS THE LBB CWFA FROM WEST TO
EAST. THIS HAS CREATED MODERATE SOUTHEAST UPSLOPE FLOW ACROSS MUCH
OF WEST TEXAS...PULLING DEEP BOUNDARY LEVEL MOISTURE WWD.
INSTABILITY INCREASES FROM NE TO SW ACCORDINGLY WITH CAPE VALUES
RANGING FROM AROUND 2000 J/KG IN THE NE ZONES TO GREATER THAN 3500
J/KG ACROSS THE SW ZONES. COMBINATION OF STRONG LOW-LEVEL
SPEED/DIRECTIONAL SHEAR AND HIGH CAPE HAS CREATED A VERY FAVORABLE
ENVIRONMENT FOR SEVERE TSRA THIS AFTERNOON AND EVENING. SEE LATEST
SWODY1...SWOMCD AND HWOLBB FOR DETAILS. CONVECTION IS EXPECTED TO
COALESCE INTO MCS BY LATE EVENING AS IT PROPAGATES SOUTHEAST ACROSS
WEST TEXAS DURING THE OVERNIGHT AREAS...BRINGING MOST AREAS AT LEAST
MODERATE RAINFALL. QUESTIONS ABOUND WITH RESPECT FOR WEDNESDAY/S
TEMPERATURES AND PRECIPITATION CHANCES. ANY OUTFLOW-INDUCED CLOUD
COVER LIKELY WILL HAVE A BIG IMPACT ON TEMPERATURES AND AFTERNOON
INSTABILITY.

DAYS TWO THROUGH SEVEN...
NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION AS A MID
AND UPPER LEVEL RIDGE REMAINS ANCHORED ALONG THE WEST COAST
THROUGH SATURDAY. RIDGE THEN BEGINS TO RETROGRADE TO NEAR 140W-145W
BY TUESDAY WITH A TROF DEVELOPING ALONG THE PACIFIC NORTHWEST AND
A WEAK/FLAT RIDGE MOVING EAST ACROSS THE SOUTHWESTERN CONUS. A
SERIES OF STRONG SHORTWAVES MOVE OVER THE RIDGE AND SLIDE DOWN
ALONG THE ROCKIES INTO THE PLAINS. ONE SHORTWAVE MOVES INTO THE
NORTHERN PLAINS WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE MOVING
INTO MONTANA LATE FRIDAY. THIS SHORTWAVE THEN MOVES SOUTHEAST INTO
THE CENTRAL PLAINS BY SATURDAY EVENING. LOW LEVEL UPSLOPE FLOW WILL
CONTINUE ACROSS THE REGION THROUGH SATURDAY. WILL CONTINUE CHANCE
TO SLIGHT CHANCE PRECIPITATION ACROSS THE RELIGION THROUGH SUNDAY
WITH BEST CHANCES LATE AFTERNOON AND DURING THE NIGHT. A WARM FRONT
BISECTING THE FORECAST AREA WEDNESDAY AFTERNOON WILL MOVE BACK TO
THE SOUTH AND INTO THE NORTHERN PERMIAN BASIN BY THURSDAY MORNING
WHERE IT IS EXPECTED TO REMAIN NEARLY STATIONARY. ANOTHER COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING. THE SHORTWAVE
MOVING INTO THE PLAINS SUNDAY WILL PUSH A SECOND AND STRONGER COLD
FRONT THROUGH THE REGION SUNDAY MORNING. FLOW ALOFT BECOMES NEAR
ZONAL BEGINNING OF NEXT WEEK WITH A WEAK UPPER LEVEL RIDGE MOVING
ACROSS THE AREA TUESDAY. WITH THUS KEEP MONDAY AND TUESDAY DRY.

FCSTID = 08

FRIONA      59 78 58 79 / 60 20 40 20
TULIA       60 77 59 77 / 60 20 30 20
LUBBOCK     66 81 62 81 / 60 20 30 20
BROWNFIELD  66 85 64 83 / 60 20 40 20
CHILDRESS   63 75 64 80 / 60 20 30 20
ASPERMONT   68 80 67 83 / 60 20 30 20

.LBB...NONE.
Hazardous weather outlook, Jun 3, 10:36 AM CST, 4 hours 8 minutes before
TXZ021>044-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT TUE JUN 3 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND
THE ROLLING PLAINS.

A STATIONARY FRONT EXTENDED ACROSS SOUTHEASTERN NEW MEXICO AND THE
PERMIAN BASIN LATE THIS MORNING. SOUTHEASTERLY LOW LEVEL FLOW ALONG
AND NORTH OF THE FRONT HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE
INTO THE SOUTH PLAINS AREA THIS MORNING. WITH STRONG HEATING OF THE
ATMOSPHERE THROUGH THE DAY...THE AIR MASS ACROSS THE AREA IS
EXPECTED TO BECOME VERY UNSTABLE BY LATE THIS AFTERNOON. THE
STATIONARY FRONT IS EXPECTED TO MOVE NORTHWARD AS A WARM FRONT TODAY
IN RESPONSE TO SEVERAL UPPER LEVEL DISTURBANCES TRANSLATING OUT OF
THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. BY LATE THIS
AFTERNOON...A DRY LINE WILL EXTEND SOUTHWARD FROM THE WARM FRONT
ACROSS EXTREME EASTERN NEW MEXICO.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND THE
WARM FRONT BY LATE THIS AFTERNOON AND MOVE SOUTHEAST. THE
COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN
FAVORABLE CONDITIONS FOR ORGANIZED SEVERE THUNDERSTORMS INCLUDING
SUPERCELLS. GIANT HAIL AND VERY STRONG DOWNBURST WINDS ARE LIKELY
FROM THESE STORMS. STORMS THAT MOVE SOUTHEAST ALONG AND NORTH OF THE
NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL ALSO BE CAPABLE OF
PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS WEDNESDAY AND THURSDAY
AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT.

EJC

In the hours before

Special weather statement, Jun 3, 2:35 PM CST, 9 minutes before
TXZ021>024-027>044-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE JUN 3 2003

...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL
900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
MOTLEY...COTTLE...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...
KING...YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jun 3, 2:35 PM CST, 9 minutes before
TXZ021>024-027>044-040200-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE JUN 3 2003

...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL
900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA...
KENT AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 9 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

35 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lubbock

When
June 3, 2:44 PM CST
Where
Lubbock County, 3 mi E of New Deal
Measured
0.75 in hail
Crop damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
33.733, -101.783

Hail, Lubbock

When
June 3, 2:52 PM CST
Where
Lubbock County, 6 mi E of New Deal
Measured
1.75 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
33.733, -101.733

Storm spotters reported golfball size hail.

Hail, Lubbock

When
June 3, 2:58 PM CST
Where
Lubbock County, 5 mi NW of Idalou
Measured
1.75 in hail
Crop damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
33.717, -101.750

Amateur radio storm spotters reported golfball size hail.

Hail, Lubbock

When
June 3, 3:04 PM CST
Where
Lubbock County, 3 mi N of Idalou
Measured
1.75 in hail
Crop damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
33.717, -101.683

Amateur radio storm spotters reported golfball size hail.

Hail, Lubbock

When
June 3, 3:06 PM CST
Where
Lubbock County, Idalou
Measured
1.75 in hail
Crop damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
33.667, -101.683

Amateur radio storm spotters reported golfball size hail.

Hail, Lubbock

When
June 3, 3:41 PM CST to 3:45 PM CST
Where
Lubbock County, Lubbock Intl Arpt
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.667, -101.817

The Lubbock EMC reported baseball size hail near the airport.

Hail, Lamb

When
June 3, 3:43 PM CST
Where
Lamb County, 2 mi N of Spade
Measured
1 in hail
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
33.950, -102.150

Hail, Lubbock

When
June 3, 4:02 PM CST
Where
Lubbock County, 3 mi SW of Idalou
Measured
1.75 in hail
Crop damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
33.633, -101.717

Storm spotters reported golfball size hail.

Hail, Garza

When
June 3, 4:10 PM CST
Where
Garza County, 11 mi E of Southland
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -101.367

The public reported two inch diameter hail.

Hail, Lubbock

When
June 3, 4:15 PM CST
Where
Lubbock County, 6 mi E of Lubbock
Measured
1.75 in hail
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -101.750

The Ransom Canyon PD reported golfball size hail.

Hail, Lubbock

When
June 3, 4:30 PM CST
Where
Lubbock County, Slaton
Measured
1 in hail
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -101.650

Hail, Lubbock

When
June 3, 4:31 PM CST
Where
Lubbock County, 5 mi W of Slaton
Measured
1.25 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.433, -101.733

Hail, Garza

When
June 3, 4:43 PM CST
Where
Garza County, 6 mi NW of Post
Measured
1.75 in hail
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -101.450

The Garza County Sheriff's Office reported golfball size hail.

Hail, Lynn

When
June 3, 4:55 PM CST
Where
Lynn County, 6 mi NE of Wilson
Measured
1 in hail
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
33.383, -101.667

Hail, Hale

When
June 3, 4:58 PM CST
Where
Hale County, 3 mi NW of Abernathy
Measured
1 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.867, -101.883

Thunderstorm Wind, Garza

When
June 3, 5:00 PM CST to 5:10 PM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

The West Texas Mesonet station southwest of town measured a 71 mph thunderstorm wind gust.

Hail, Garza

When
June 3, 5:01 PM CST
Where
Garza County, Post
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.383

The Garza County Sheriff's Office reported golfball size hail.

Hail, Lynn

When
June 3, 5:15 PM CST
Where
Lynn County, Grassland
Measured
0.75 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.133, -101.600

Hail, Parmer

When
June 3, 5:29 PM CST
Where
Parmer County, 13 mi NW of Friona
Measured
1 in hail
Crop damage
$300,000
Reported by
STORM CHASER
Coordinates
34.767, -102.900

Hail, Parmer

When
June 3, 5:40 PM CST
Where
Parmer County, 2 mi N of Friona
Measured
0.88 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
34.667, -102.733

Hail, Parmer

When
June 3, 5:53 PM CST to 5:57 PM CST
Where
Parmer County, 8 mi NW of Friona
Measured
2 in hail
Crop damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
34.717, -102.833

A storm spotter affiliated with KVII television in Amarillo reported two inch diameter hail.

Hail, Parmer

When
June 3, 5:57 PM CST
Where
Parmer County, 7 mi NW of Friona
Measured
2.75 in hail
Crop damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
34.700, -102.817

A storm spotter reported baseball size hail. At least 3000 acres of cotton were destroyed.

Hail, Yoakum

When
June 3, 6:00 PM CST
Where
Yoakum County, 8 mi W of Denver City
Measured
2 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
32.967, -102.983

Two inch diameter hail was reported at the cotton gin.

Tornado, Parmer

When
June 3, 6:18 PM CST to 6:20 PM CST
Where
Parmer County, 8 mi W of Friona
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
34.633, -102.867

A storm chaser and the Parmer County Sheriff's office reported a tornado over open country.

Tornado, Parmer

When
June 3, 6:24 PM CST
Where
Parmer County, 2 mi E of Bovina
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
34.517, -102.867

A storm chaser reported a brief tornado over open country.

Tornado, Parmer

When
June 3, 6:25 PM CST
Where
Parmer County, 4 mi SW of Friona
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
34.600, -102.783

A storm chaser reported a brief tornado over open country.

Tornado, Parmer

When
June 3, 6:25 PM CST to 6:26 PM CST
Where
Parmer County, 1 mi W of Friona
Rating
F1
Path length
0.3 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -102.750

A tornado destroyed a barn and blew over a tractor trailer.

Tornado, Parmer

When
June 3, 6:31 PM CST
Where
Parmer County, 6 mi E of Bovina
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
34.517, -102.800

A storm chaser reported a brief tornado over open country.

Hail, Parmer

When
June 3, 6:55 PM CST
Where
Parmer County, 1 mi W of Bovina
Measured
0.88 in hail
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -102.917

Hail, Bailey

When
June 3, 7:05 PM CST
Where
Bailey County, Muleshoe
Measured
1.75 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.217, -102.733

The public reported golfball size hail.

Hail, Lynn

When
June 3, 7:05 PM CST
Where
Lynn County, 1 mi S of New Home
Measured
1.75 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
33.300, -101.917

A storm spotter reported golfball size hail.

Hail, Bailey

When
June 3, 7:23 PM CST
Where
Bailey County, Fairview
Measured
1.75 in hail
Crop damage
$300,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.100, -102.617

An off-duty NWS employee reported golfball size hail.

Hail, Bailey

When
June 3, 7:25 PM CST
Where
Bailey County, Needmore
Measured
2.5 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
34.033, -102.733

Storm spotters reported tennis ball size hail.

Thunderstorm Wind, Bailey

When
June 3, 7:40 PM CST
Where
Bailey County, Needmore
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.033, -102.733

Strong thunderstorm wind downed several power poles.

Hail, Bailey

When
June 3, 7:42 PM CST
Where
Bailey County, Needmore
Measured
2.5 in hail
Crop damage
$300,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.033, -102.733

An off-duty NWS employee reported tennis ball size hail.

Hail, Bailey

When
June 3, 7:43 PM CST to 7:45 PM CST
Where
Bailey County, 5 mi E of Enochs
Measured
2.75 in hail
Crop damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.867, -102.683

Storm spotters reported baseball size hail. At least 7500 acres of cotton were destroyed.

Hail, Lamb

When
June 3, 7:50 PM CST
Where
Lamb County, 12 mi W of Littlefield
Measured
1.5 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.917, -102.533

Hail, Cochran

When
June 3, 7:53 PM CST
Where
Cochran County, 6 mi NE of Morton
Measured
0.88 in hail
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -102.700

Hail, Hockley

When
June 3, 8:00 PM CST
Where
Hockley County, Pep
Measured
0.75 in hail
Crop damage
$1.5 million
Reported by
GENERAL PUBLIC
Coordinates
33.817, -102.567

At least 5000 acres of cotton were destroyed.

Thunderstorm Wind, Cochran

When
June 3, 8:11 PM CST to 8:16 PM CST
Where
Cochran County, 2 mi N of Whiteface
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -102.617

Strong thunderstorm wind blew down power poles and damaged a roof.

Hail, Cochran

When
June 3, 8:15 PM CST
Where
Cochran County, 1 mi W of Whiteface
Measured
1 in hail
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
33.600, -102.633

Hail, Cochran

When
June 3, 8:17 PM CST
Where
Cochran County, Whiteface
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.600, -102.617

Hail, Hockley

When
June 3, 8:34 PM CST
Where
Hockley County, 3 mi W of Sundown
Measured
1 in hail
Crop damage
$1.5 million
Reported by
TRAINED SPOTTER
Coordinates
33.450, -102.550

At least 5000 acres of cotton were destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367783, 5367491, 5366625, 5367784, 5367490, 5367786, 5367785, 5367788, 5367790, 5367787, 5366624, 5367789, 5367791, 5367792, 5367793, 5367795, 5367794, 5367796, 5366626, 5367798, 5367797, 5367799, 5367800, 5366627, 5367803, 5367801, 5367802, 5366524, 5366526, 5366525, 5366527, 5366536, 5366535, 5366623, 5366622, 5366537, 5366528, 5366531, 5366529, 5366533, and more.